• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Safety

  • Print
  • Share
  • E-mail

Duragesic (fentanyl transdermal system CII) Patient and Caregiver Information Feb 2004

The following information is from Janssen Pharmaceutica Products, L.P. Contact the company for a copy of any referenced enclosures.

 


 

KEY INFORMATION FOR PATIENTS AND CAREGIVERS

  • Janssen Pharmaceutica is recalling one lot of DURAGESIC┬« (fentanyl transdermal system CII) 75 mcg per hour patches, control number 0327192 , due to a potential leak in the product seal in a small percentage of patches in this one control number. Only this dosage strength and control number are affected.
  • Skin exposure to any leaked medication from a DURAGESIC patch may cause nausea, sedation, drowsiness, or potentially life-threatening complications.
  • Patients or caregivers in possession of DURAGESIC 75 mcg per hour patches, control number 0327192 , must immediately contact their physician or pharmacist for specific instructions about returning affected patches and obtaining a new supply of medication.
  • Patients wearing DURAGESIC patches that are not from the affected lot can continue to wear them with confidence. Sudden discontinuation of DURAGESIC can cause health problems.



FREQUENTLY ASKED QUESTIONS

Q1. What is the problem with DURAGESIC patches?
A1. Medication may leak from a small percentage of DURAGESIC 75 mcg per hour patches, control number 0327192 , due to the improper sealing of one of the patch edges.

Q2. How can patients determine if they have an affected patch?
A2. The control number for the affected patches - control 0327192 - appears on both the outer carton and on each foil pouch that contains a patch. Only one lot of DURAGESIC 75 mcg per hour (control number 0327192) patches is affected.

Q3. What should a patient or caregiver do if the patient is wearing a patch from this lot number?
A3. The patch must be removed and replaced with a new, unaffected patch as soon as possible. Whoever is removing the patch should:

    • Remove the patch, wearing rubber gloves if possible, or using a tissue.
    • Rinse their hands and the area where the patch was applied gently with a soft cloth and plain water. Do not use soap. Do not rub excessively.
    • Fold the patch in half and flush it down the toilet immediately upon removal.
    • A patch from a new carton needs to be applied as soon as possible, so the patient or caregiver should contact their physician immediately to get a new prescription, which is needed to obtain a new supply of patches from their pharmacist.


Q4. Will refunds be provided for returned patches?
A4. When the patient presents a new prescription and unused patches with control number 0327192 , pharmacists will exchange new patches for returned unused patches. Details are being finalized to ensure that pharmacists and patients are reimbursed for any expenses associated with a new prescription. Details will be communicated to pharmacists and posted on our Web site.

Q5. What can happen to patients if they use a patch that has a leak?
A5. Exposure of the patient's or caregiver's skin to any leaked medication from a DURAGESIC patch may cause nausea, sedation, drowsiness, or potentially life-threatening complications. If the medication leaks from the patch, patients can get either too little or too much medication:

    • If medication leaks from the patch, there is no longer adequate medicine in the patch, and this can lead to withdrawal symptoms and inadequate pain relief. Symptoms include sweating, sleeplessness, and abdominal discomfort.
    • If the medication leaks directly onto the skin, a higher than intended amount can be absorbed through the skin into the body, causing nausea, sedation, drowsiness, or potentially life-threatening complications.


Q6. What if the patient has a rash from the leaked medication?
A6. They should contact their physician as soon as possible.

Q7. What happens if a patient has already used a patch from this lot?
A7. If a patient has worn a patch in the past, and has already discarded it, they don't need to do anything. If they have any remaining patches from control number 0327192 , the patient or their caregiver should consult their physician or pharmacist to obtain a new supply immediately.

Q8. What should patients do if they have remaining patches or a carton from the affected lot?
A8. Patients must contact their physician or pharmacist immediately to obtain a new supply of product. Unused, unopened patches from control number 0327192 should be immediately returned to the pharmacist who will return the product in accordance with instructions from Janssen.

Q9. What if a patient is wearing a DURAGESIC patch with another control number?
A9. Only 75 mcg per hour DURAGESIC patches with control number 0327192 are affected. Patients wearing 75 mcg per hour patches with different control numbers are not affected. Patients wearing 25 mcg per hour, 50 mcg per hour or 100 mcg per hour patches are also not affected. Patients wearing these patches can continue to wear them with confidence. Sudden discontinuation of DURAGESIC can cause health problems.

Q10. Where were the patches distributed?
A10. In the United States only.

Q11. Has the manufacturing problem been corrected?
A11. The company has taken steps to ensure that the problem doesn't occur again.

Q12. Are you notifying healthcare professionals? When? How?
A12. Yes. We are immediately sending letters to health care professionals and pharmacists, making calls to chain pharmacies and issuing a press release to the news media in order to reach patients and caregivers. We also are notifying all DURAGESIC distributors and posting information on both the www.janssen.com and www.duragesic.com.